Alert archive / Nebraska / Freeze Warnings in 2018
Freeze Warning 3, NWS North Platte, NE
NWS North Platte, NE issued this freeze warning at Oct 10, 2018, 8:40 AM MDT for 25 counties in Nebraska. It took effect at Oct 10, 2018, 6:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 8:40 AM MDT (14:40 UTC)
- In effect from
- Oct 10, 2018, 6:00 PM MDT
- Expired
- Oct 11, 2018, 9:00 AM MDT
- In force
- 15 hr
- Issued by
- NWS North Platte, NE
All 25 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 29 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858 WWUS73 KLBF 101440 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 940 AM CDT Wed Oct 10 2018 ...BELOW FREEZING TEMPERATURES TONIGHT... NEZ005>010-022>029-035>038-056>059-069>071-094-102245- /O.NEW.KLBF.FZ.W.0003.181011T0000Z-181011T1500Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer- Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 940 AM CDT Wed Oct 10 2018 /840 AM MDT Wed Oct 10 2018/ ...FREEZE WARNING IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 10 AM CDT /9 AM MDT/ THURSDAY... The National Weather Service in North Platte has issued a Freeze Warning, which is in effect from 7 PM CDT /6 PM MDT/ this evening to 10 AM CDT /9 AM MDT/ Thursday. * TEMPERATURES...Will fall into the 20s shortly after sunset and remain below freezing through mid morning Thursday. * IMPACTS...Sensitive outdoor vegetation will likely be damaged or killed by the cold. In addition...outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Taylor/Thorne
3 follow-up statements
473 WWUS73 KLBF 102022 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 322 PM CDT Wed Oct 10 2018 ...BELOW FREEZING TEMPERATURES TONIGHT... NEZ005>010-022>029-035>038-056>059-069>071-094-111500- /O.CON.KLBF.FZ.W.0003.181011T0000Z-181011T1500Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer- Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 322 PM CDT Wed Oct 10 2018 /222 PM MDT Wed Oct 10 2018/ ...FREEZE WARNING REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 10 AM CDT /9 AM MDT/ THURSDAY... * TEMPERATURES...By late tonight will range from the mid teens to mid 20s, with the coldest readings across northwest Nebraska. * IMPACTS...Sensitive outdoor vegetation will likely be damaged or killed by the cold. In addition...outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Taylor
150 WWUS73 KLBF 110814 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 314 AM CDT Thu Oct 11 2018 ...BELOW FREEZING TEMPERATURES THIS MORNING... NEZ005>010-022>029-035>038-056>059-069>071-094-111500- /O.CON.KLBF.FZ.W.0003.000000T0000Z-181011T1500Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer- Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 314 AM CDT Thu Oct 11 2018 /214 AM MDT Thu Oct 11 2018/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... * TEMPERATURES...By early Thursday morning will range from the mid teens to mid 20s, with the coldest readings across northwest Nebraska. * IMPACTS...Sensitive outdoor vegetation will likely be damaged or killed by the cold. In addition...outdoor irrigation, including garden spigots and sprinkler systems, could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ kulik
785 WWUS73 KLBF 111452 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 952 AM CDT Thu Oct 11 2018 ...FREEZE WARNING EXPIRES... NEZ005>010-022>029-035>038-056>059-069>071-094-111600- /O.EXP.KLBF.FZ.W.0003.000000T0000Z-181011T1500Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer- Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 952 AM CDT Thu Oct 11 2018 /852 AM MDT Thu Oct 11 2018/ ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT /9 AM MDT/ THIS MORNING... Temperatures have warmed above the freezing mark and threat for below freezing temperatures has ended. $$ Taylor
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this freeze warning went out at Oct 10, 8:03 AM MDT, 37 minutes earlier.
Area forecast discussion, Oct 10, 8:03 AM MDT, 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 903 AM CDT Wed Oct 10 2018 .SYNOPSIS... Issued at 335 AM CDT Wed Oct 10 2018 H5 analysis this morning had a broad trough of low pressure across the western CONUS which extended from southern Canada into northern Mexico. Within this trough, a tandem of shortwaves were noted tonight. The first was over eastern Colorado and a second was over southern Idaho. High pressure was anchored off the Mid Atlantic coast, while a second area of high pressure was noted 1000 to 1500 miles west of the Oregon coast. Hurricane Michael was noted in the northeastern Gulf of Mexico. Overnight, the eastern Colorado shortwave had migrated into western Nebraska and was roughly located across the northwestern Nebraska Sandhills as of 2 AM CDT. Overnight, a broad area of rain and snow extended from north central into southwestern Nebraska. Radar trends over the past hour continue to indicate a shrinking in areal coverage of precipitation across southwestern Nebraska with slight enhancement of precipitation over the northwestern sandhills and portions of north central Nebraska. temperatures as of 2 AM CDT ranged from 33 at Gordon, to 39 at O'Neill. && .UPDATE... Issued at 900 AM CDT Wed Oct 10 2018 The winter storm warning and winter weather advisory will be allowed to expired at 9 am CDT. The light mostly non-accumulating snow affecting northern Nebraska will gradually end this morning. && .SHORT TERM...(Today and tonight) Issued at 335 AM CDT Wed Oct 10 2018 Precipitation chances today, along with lows tonight and frost/freeze potential is the main forecast challenges in the next 24 hours. For today: With respect to winter headlines, the inherited winter storm warning and winter weather advisory will expire at 9 AM CDT this morning. Will evaluate precipitation trends through daybreak on whether or not to cancel portions of the winter headlines early. ATTM, confidence in canceling portions of the WSW are highest across southwestern Nebraska, as the main deformation zone re-develops and shifts north into northwestern portions of the forecast area and South Dakota. Then there is temperatures and the threat for snow this morning. Overnight, temps have been holding in the lower 30s across western and north central Nebraska. At LBF, it has been snowing since late evening, however, snow has not been accumulating. The threat for snow/rain will continue this morning across northern Nebraska as the shortwave trough drifts into South Dakota and the threat for deformation precipitation continues. Will keep any snow accumulations on the very light side however, as temperatures remain in the lower 30s. Some limited clearing will take place across southern portions of the forecast area later today which will allow highs to reach the lower 40s in southwestern Nebraska. Further north, highs will struggle to get out of the upper 30s. Cold, Canadian high pressure, will build southeast into western Nebraska overnight tonight. Cold temperatures are expected with lows bottoming out in the middle to upper 20s. No doubt, we will need a freeze warning for the forecast area tonight, however, to avoid confusion with current winter headlines, will forgo issuing a freeze warning until the inherited winter weather advisory/winter storm warning expires this morning. Will brief the oncoming shift about my concerns. .LONG TERM...(Thursday through Tuesday) Issued at 335 AM CDT Wed Oct 10 2018 Main forecast concern this period is low temperatures and precipitation for Thursday night into Friday. An upper level shortwave trough will dipped down from Canada into the High Plains late Thursday into Friday. Precipitation chances will increase through the late evening into early Friday morning. One of the challenges is if the precipitation will be rain or snow. Low temperatures on Thursday night/Friday morning will be below freezing across northwest Nebraska and be just above freezing across southwest Nebraska. After collaborating with surrounding offices and looking at 925mb temperatures decided to increase low temperatures a few degrees to hover just above freezing. Areas across northwest Nebraska and the Sandhills are mostly likely to all snow during early Friday morning while areas in the eastern forecast area will mainly see a rain/snow mix. Since temperatures will teeter around the freezing temperatures Thursday night/Friday morning infiltration of cooler air would effect the location of snow, possibly farther eastward. That being said, any accumulations of snow or rain look to be minimal at this time. Precipitation will move out of the area by mid morning to early afternoon. A cold front will move through the area on Saturday night bringing much colder temperatures to the area. Highs on Sunday will only reach the mid to upper 30s. This is between 25 and 30 degrees below normal and 10 to around 15 degrees colder than Saturday. Temperatures warm back into the upper 40s to mid 50s Monday through Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 632 AM CDT Wed Oct 10 2018 For the KLBF terminal: Ceilings will gradually increase today from 1500 FT AGL to 3500 FT AGL this afternoon. Skies will begin to scatter out this evening with ceilings ranging from 6000 to 7000 FT AGL. For the KVTN terminal: Light snow will be possible through mid morning with visibilities as low as 4 miles. Snow will end after mid morning with ceilings ranging from 1500 to 2500 FT AGL. Ceilings will increase to 3500 to 6000 FT AGL tonight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CDC SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Gomez AVIATION...Buttler
Hazardous weather outlook, Oct 10, 2:58 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 358 AM CDT Wed Oct 10 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-110900- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 358 AM CDT Wed Oct 10 2018 /258 AM MDT Wed Oct 10 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Widespread freezing conditions expected tonight across the entire forecast area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Oct 10, 8:10 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM SNOW 15 NNE NORTH PLATTE 41.33N 100.66W
10/10/2018 M1.0 INCH LINCOLN NE NWS EMPLOYEE
&&
CCOLELocal storm report, Oct 10, 8:14 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM SNOW MULLEN 42.04N 101.04W
10/10/2018 M2.0 INCH HOOKER NE CO-OP OBSERVER
&&
BTAYLORLocal storm report, Oct 10, 8:22 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM SNOW IMPERIAL 40.52N 101.64W
10/10/2018 M2.5 INCH CHASE NE CO-OP OBSERVER
&&
BTAYLORLocal storm report, Oct 10, 8:24 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM SNOW ARTHUR 41.57N 101.69W
10/10/2018 M2.0 INCH ARTHUR NE CO-OP OBSERVER
&&
BTAYLORLocal storm report, Oct 10, 8:25 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM SNOW 1 NE KILGORE 42.95N 100.94W
10/10/2018 M4.0 INCH CHERRY NE CO-OP OBSERVER
&&
BTAYLORLocal storm report, Oct 10, 8:37 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 16 SW MULLEN 41.88N 101.26W
10/10/2018 E2.3 INCH HOOKER NE PUBLIC
STORM TOTAL SNOW REPORT. 0.58 INCHES LIQUID IN RAIN GAUGE
0.17 OF WHICH WAS BEFORE CHANGEOVER TO SNOW.
&&
JURGENSENNearby
Freeze Warnings in Nebraska, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.